Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 225, NWS Dodge City, KS

June 29, 1998Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 1998, 6:13 PM CDT for Scott County, Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 6:13 PM CDT (23:13 UTC)
Expired
Jun 29, 1998, 7:15 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Scott County, KS

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:23 PM CDTHail 1.75Scott City, KSReported by NWS Goodland.
Jun 29, 6:30 PM CDTHail 0.88Modoc, KS
Jun 29, 6:40 PM CDTHail 1Modoc, KS
Jun 29, 6:45 PM CDTHail 1.75Scott City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-565 J/kg
Mixed-layer LCL
2343 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS1 KDDC 292314 RRA
SVRDDC
KSC171-300015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 715 PM CDT

* AT 611 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTHWEST OF SCOTT STATE LAKE MOVING SOUTHEAST
  AT 25 MPH.

* SOME LOCATIONS AFFECTED
  SCOTT STATE LAKE             BY 620 PM CDT
  SCOTT CITY                   BY 645 PM CDT
  MANNING                      BY 645 PM CDT
  SHALLOW WATER                BY 655 PM CDT

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.

01/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:49 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 1:49 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
149 PM CDT MON JUN 29 1998

...SHORT TERM...
FOR TNGT MAIN QSTN WL BE COLD SURGE MOVG IN FM NW.  STRENGTH OF THE
COLD AIR ALRDY SHWG IN GUSTY N TO NW WINDS IN NE COLO WHILE MRNG
ANALS SHOW ALL MDLS ALREADY BEHND THE EIGHT BALL ON STRENGTH OF THE
UPSTRM HIGH OVR THE NRN PLNS.  GIVEN THIS WL XPCT THE COOL FNT TO
SURGE SOUTH ACRS ALL MY ZNS BY MRNG PUSHING INTO THE HIGH THETAE AIR
ALRDY IN PLACE IN COMBINATION WITH A MID LVL S/W SHWG ON THE H7
PROFILER VORT PRODUCTS.  THIS WILL NECESSITATE INCRG POPS ACRS ALL
ZNS FOR THIS EVE AND TNGT WITH HIGHEST POPS IN CNTRL AND FAR E.
CNVCTN ALRDY FIRING ALG THE FNT S OF LIC WL REQUIRE CHC POPS IN FAR
W AND SW.  STORMS ALG THE BNDRY SHD TRACK E BUT WL BACK BUILD WITH
TIME THUS WL MNTN LOCALLY HVY RAINFALLS TOO.  GIVEN FNT MOVG THRU A
LTL SOON WL GO SLGTLY BLOW MOS AND GOING FCST ON TEMPS.

...LONG TERM...
IN LTR PDS MDLS STALL FNT ACRS SWKS.  GIVEN THAT THEY ARE
UNDERESTIMATING THE COLD AIR WL GUESS THE FNT TO BE FARTHER S WITH
THE ELEVATED BAROCLINIC ZONE REMAINING CENTERED OVER MY ZNS THROUGH
WED NGT AS EACH SUCCESSIVE OUTBREAK OF PCPN FURTHER REINFORCES THE
COLD DOME.  MOS SEEMS TO FINALLY GRAB THIS CONCEPT BY 60 HOURS AS IT
CONTS TO LOWER TEMPS AND INCR POPS BUT BLV IT IS STILL PLAYING CATCH
UP AND WL GO BLO MOS ON TEMPS AND ABV MOS ON POPS ALL PDS.
.JOHNSON

...EXTENDED...
ALL EXTENDED MODELS TODAY ARE IN GENERAL AGREEMENT.  ALSO...THE 12Z
RUN OF THE AVN JIVES FAIRLY WELL WITH THE 0Z RUN OF THE MRF FOR THE
WEDNESDAY NIGHT THROUGH THURSDAY PERIOD.  ATTM...I DON'T SEE ANY
COMPELLING REASON TO SIGNIFICANTLY ALTER THE CURRENT EXTENDED
FORECAST.  WITH NW FLOW ALOFT AND A FRONTAL BOUNDARY HANGING AROUND
OKLAHOMA AND SOUTHERN KANSAS FOR THE MID PART OF THE WEEK...I WILL
KEEP CHANCES FOR PCPN IN THE FORECAST.  AFTER THAT...ALL OF THE
EXTENDED GUIDANCE SHOW A WARMING TREND BACK INTO THE HOT WEATHER FOR
THE LATTER PART OF THE WEEK.
.MCCAMMON

.DDC...NONE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 068/090 066/088 067 344
GCK 066/090 064/088 065 344
EHA 065/091 063/088 063 333
LBL 069/092 068/088 068 344
HYS 067/089 064/087 068 322
P28 073/093 069/090 070 334

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:08 PM CDTSevere Thunderstorm WarningDDCPawnee32 min
Jun 28, 7:44 PM CDTSevere Thunderstorm WarningDDCPawnee61 min
Jun 28, 8:50 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.